Alert archive / California / High Surf Advisories in 2016

High Surf Advisory 5, NWS San Francisco Bay Area, CA

January 27, 20166 counties in California

NWS San Francisco Bay Area, CA issued this high surf advisory at Jan 27, 2016, 2:09 PM PST for 6 counties in California. It took effect at Jan 28, 2016, 4:00 PM PST. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Jan 27, 2016, 2:09 PM PST (22:09 UTC)
In effect from
Jan 28, 2016, 4:00 PM PST
Expired
Jan 30, 2016, 4:00 AM PST
In force
36 hr
Issued by
NWS San Francisco Bay Area, CA

Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.2 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2016-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2016-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

395 
WHUS46 KMTR 272209
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
209 PM PST WED JAN 27 2016

CAZ006-505-509-529-530-281500-
/O.NEW.KMTR.SU.Y.0005.160129T0000Z-160130T0100Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
209 PM PST WED JAN 27 2016

...HIGH SURF ADVISORY IN EFFECT FROM 4 PM THURSDAY TO 5 PM PST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A HIGH
SURF ADVISORY...WHICH IS IN EFFECT FROM 4 PM THURSDAY TO 5 PM PST
FRIDAY. 

* WAVES AND SURF...WEST SWELL 13 TO 16 FEET WITH A PERIOD OF 16 TO
  18 SECONDS. 

* TIMING...A MODERATE WEST SWELL WILL PERSIST TODAY INTO THURSDAY
  AHEAD OF THE HIGH SURF ADVISORY. FORERUNNER WAVES FOR THE LARGER
  SURF WILL BEGIN TO ARRIVE EARLY THURSDAY. THE LARGEST WAVES WILL
  BEGIN TO MOVE INTO THE SURF ZONE LATE THURSDAY AFTERNOON INTO
  THURSDAY EVENING... AND PERSIST THROUGH MOST OF THE DAY FRIDAY.

* IMPACTS...LARGE WAVE RUN UP IS EXPECTED WITH THESE WAVES WITH
  LONG LULLS BETWEEN WAVE SETS...INCREASING THE RISK OF RIP
  CURRENTS... SNEAKER WAVES... AND BEING WASHED INTO SEA BY A
  WAVE. SMALL VESSELS ALONG THE IMMEDIATE COAST MAY BE SWEPT
  TOWARDS COASTAL ROCKS. COASTAL EROSION IS ALSO POSSIBLE IN
  VULNERABLE AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
4 follow-up statements
486 
WHUS46 KMTR 281455
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
655 AM PST THU JAN 28 2016


CAZ006-505-509-529-530-282300-
/O.EXT.KMTR.SU.Y.0005.160129T0000Z-160130T1200Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
655 AM PST THU JAN 28 2016

...HIGH SURF ADVISORY NOW IN EFFECT FROM 4 PM THIS AFTERNOON TO
4 AM PST SATURDAY...

* WAVES AND SURF...WEST SWELL 13 TO 16 FEET WITH A PERIOD OF 16 
  TO 18 SECONDS. 

* TIMING...WESTERLY SWELL WILL BUILD THROUGHOUT THE DAY TODAY WITH
  ENERGETIC FORERUNNER WAVES ARRIVING THIS MORNING. THE LARGEST
  WAVES WILL BEGIN TO MOVE INTO THE SURF ZONE LATER THIS
  AFTERNOON...PERSISTING INTO EARLY SATURDAY MORNING.

* IMPACTS...EXCESSIVE WAVE RUN UP IS EXPECTED WITH THESE WAVES
  WITH LONG LULLS BETWEEN WAVE SETS...INCREASING THE RISK OF BEING
  WASHED OFF OF THE BEACH BY SNEAKER WAVES. LARGE SURF IS EXPECTED
  WITH THESE WAVES AS WELL AS STRONG RIP CURRENTS. LARGE BREAKING
  WAVES ARE ALSO EXPECTED TO OCCUR NEAR OFFSHORE REEFS AND SAND
  BARS POSING A POTENTIAL THREAT TO SMALL VESSELS ALONG THE
  IMMEDIATE COAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
089 
WHUS46 KMTR 282215
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
215 PM PST THU JAN 28 2016


CAZ006-505-509-529-530-291300-
/O.CON.KMTR.SU.Y.0005.160129T0000Z-160130T1200Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
215 PM PST THU JAN 28 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST SATURDAY...

* WAVES AND SURF...WEST SWELL 13 TO 16 FEET WITH A PERIOD OF 16 
  TO 18 SECONDS. 

* TIMING...WESTERLY SWELL WILL BUILD THROUGHOUT THE DAY. THE
  LARGEST WAVES WILL BEGIN TO MOVE INTO THE SURF ZONE LATER THIS
  AFTERNOON...PERSISTING INTO EARLY SATURDAY MORNING.

* IMPACTS...EXCESSIVE WAVE RUN UP IS EXPECTED WITH THESE WAVES 
  WITH LONG LULLS BETWEEN WAVE SETS...INCREASING THE RISK OF 
  BEING WASHED OFF OF THE BEACH BY SNEAKER WAVES. LARGE SURF IS 
  EXPECTED WITH THESE WAVES AS WELL AS STRONG RIP CURRENTS. 
  LARGE BREAKING WAVES ARE ALSO EXPECTED TO OCCUR NEAR OFFSHORE 
  REEFS AND SAND BARS POSING A POTENTIAL THREAT TO SMALL VESSELS 
  ALONG THE IMMEDIATE COAST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
796 
WHUS46 KMTR 291228
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
428 AM PST FRI JAN 29 2016


CAZ006-505-509-529-530-292300-
/O.CON.KMTR.SU.Y.0005.000000T0000Z-160130T1200Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
428 AM PST FRI JAN 29 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST SATURDAY...

* WAVES AND SURF...WEST SWELL 16 TO 20 FEET WITH A PERIOD OF 19
  SECONDS. BREAKING WAVES AT SOME DEEP WATER SPOTS COULD APPROACH
  30 FEET PLUS.

* TIMING...THIS LARGE ENERGETIC WESTERLY SWELL WILL PERSIST
  THROUGH THIS EVENING BEFORE DECREASING OVERNIGHT INTO SATURDAY
  MORNING.

* IMPACTS...EXCESSIVE WAVE RUN UP IS EXPECTED WITH THESE WAVES 
  WITH LONG LULLS BETWEEN WAVE SETS...INCREASING THE RISK OF 
  BEING WASHED OFF OF THE BEACH BY SNEAKER WAVES. LARGE SURF IS 
  EXPECTED WITH THESE WAVES AS WELL AS STRONG RIP CURRENTS. 
  LARGE BREAKING WAVES ARE ALSO EXPECTED TO OCCUR NEAR OFFSHORE 
  REEFS AND SAND BARS POSING A POTENTIAL THREAT TO SMALL VESSELS 
  ALONG THE IMMEDIATE COAST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
996 
WHUS46 KMTR 292306
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
306 PM PST FRI JAN 29 2016

CAZ006-505-509-529-530-300715-
/O.CON.KMTR.SU.Y.0005.000000T0000Z-160130T1200Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
306 PM PST FRI JAN 29 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST SATURDAY...

* WAVES AND SURF...WEST SWELL 14 TO 17 FEET WITH A PERIOD OF 19
  SECONDS. BREAKING WAVES AT SOME DEEP WATER SPOTS COULD APPROACH
  27 FEET PLUS.

* TIMING...THIS LARGE ENERGETIC WESTERLY SWELL WILL PERSIST 
  THROUGH THIS EVENING BEFORE DECREASING OVERNIGHT INTO SATURDAY 
  MORNING. 

* IMPACTS...EXCESSIVE WAVE RUN UP IS EXPECTED WITH THESE WAVES 
  WITH LONG LULLS BETWEEN WAVE SETS...INCREASING THE RISK OF 
  BEING WASHED OFF OF THE BEACH BY SNEAKER WAVES. LARGE SURF IS 
  EXPECTED WITH THESE WAVES AS WELL AS STRONG RIP CURRENTS. 
  LARGE BREAKING WAVES ARE ALSO EXPECTED TO OCCUR NEAR OFFSHORE 
  REEFS AND SAND BARS POSING A POTENTIAL THREAT TO SMALL VESSELS 
  ALONG THE IMMEDIATE COAST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high surf advisory went out at Jan 27, 9:51 AM PST, 4 hours 18 minutes earlier.

Area forecast discussion, Jan 27, 9:51 AM PST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
951 AM PST WED JAN 27 2016

.SYNOPSIS...HIGH PRESSURE ALOFT WILL MAINTAIN DRY WEATHER
CONDITIONS AND MILD TEMPERATURES OVER THE AREA THROUGH THURSDAY.
RAIN CHANCES RETURN FROM THE NORTH DURING THE DAY THURSDAY AND
WILL SPREAD SLOWLY SOUTHWARD THROUGH FRIDAY. LINGERING SHOWERS
WILL BE POSSIBLE ON SATURDAY WITH AN INCREASED CHANCE OF
PRECIPITATION SATURDAY NIGHT INTO SUNDAY.

&&

.DISCUSSION...AS OF 8:43 AM PST WEDNESDAY...CURRENTLY THERE ARE A
LOT OF MID AND UPPER LEVEL CLOUDS STREAMING OVER CENTRAL
CALIFORNIA FROM THE SOUTH. THESE CLOUDS KEPT TEMPERATURES ELEVATED
OVERNIGHT AT MANY SPOTS...AND FOG HAS BEEN LESS OF AN ISSUE THIS
MORNING ACROSS THE CWA. CURRENTLY THE SANTA ROSA AIRPORT HAS BEEN
THE MOST IMPACTED WITH 2 MILES VISIBILITY IN FOG. CURRENT
TEMPERATURE TRENDS ARE GENERALLY RUNNING SEVERAL DEGREES
WARMER...WITH READINGS MOSTLY IN THE 40S TO LOWER 50S. HIGHS TODAY
ARE FORECAST TO BE IN THE 60S.

THE LEVEL RIDGE WILL KEEP CONDITIONS DRY AND MILD FOR THE AREA
THROUGH EARLY THURSDAY. LIGHT RAIN WILL RETURN TO THE NORTH BAY
LATE THURSDAY INTO AS A WEAK FRONTAL BOUNDARY SLOWLY APPROACHES
FROM THE NORTH. DEPENDING ON WHERE THE MAIN MOISTURE TAP AIMS...
LOCALLY HEAVY PRECIPITATION NORTH OF THE GOLDEN GATE IS POSSIBLE
AT TIMES FROM THURSDAY NIGHT INTO FRIDAY MORNING. AS THE BOUNDARY
SLOWLY SAGS SOUTH INTO THE SAN FRANCISCO BAY AREA FRIDAY
MORNING...THE DEEPER MOISTURE IS FORECAST TO DIMINISH. THIS WILL
RESULT IN LESS WIDESPREAD PRECIPITATION AND GENERALLY LIGHTER
RAINFALL AMOUNTS FOR LOCATIONS SOUTH OF THE GOLDEN GATE THROUGH
FRIDAY NIGHT. LIGHT PRECIPITATION IS EXPECTED TO SPREAD DOWN INTO
THE MONTEREY BAY AREA FROM FRIDAY AFTERNOON AND FRIDAY NIGHT. BY
SATURDAY MORNING...LINGERING SHOWERS ARE EXPECTED. AN INCREASE IN
PRECIPITATION IS THEN EXPECTED LATE SATURDAY NIGHT INTO SUNDAY
AS THE UPPER LEVEL TROUGH DROPS DOWN INTO NORTHERN CALIFORNIA FROM
THE PACIFIC NORTHWEST.

HIGH PRESSURE IS PROGGED TO REBUILD OVER THE EASTERN PACIFIC ON
MONDAY. A WEAK IMPULSE MOVING THROUGH ON TUESDAY COULD BRING
SHOWERS TO THE AREA. OTHERWISE...MOSTLY DRY CONDITIONS ARE
EXPECTED UNTIL POSSIBLY LATE IN THE WEEK WHEN ANOTHER TROUGH
APPROACHES THE COAST BRINGING A RETURN TO UNSETTLED WEATHER.

&&

.AVIATION...AS OF 9:50 AM PST WEDNESDAY...FOR 18Z TAFS... LIGHT
WINDS THIS MORNING WITH PREDOMINATELY VFR CONDITIONS. HIGH CLOUDS
AND WINDS 10KT OR LESS ARE EXPECTED THROUGH THE DAY. PATCHY DENSE
FOG FOR TONIGHT POSBL IN THE INLAND VALLEYS OF THE NORTH BAY. MVFR
CIGS POSBL 14-18Z AT MOST TAF SITES THURSDAY MORNING AHEAD AND
WITH THE APPROACHING SYSTEM.

VICINITY OF KSFO...LIGHT WINDS WITH HIGH CLOUDS TODAY. VFR THRU
14Z THU. MVFR POSBL 14-18Z THU.

SFO BRIDGE APPROACH...SIMILAR TO KSFO.

MONTEREY BAY AREA TERMINALS...VFR CONDITIONS WILL PREVAIL THROUGH
14Z WITH LIGHT WINDS AND HIGH CLOUDS. POSBL MVFR 14Z THRU
REMAINDER OF TAF PERIOD.

&&

.MARINE...AS OF 09:45 AM PST WEDNESDAY...PREDOMINATELY LIGHT WINDS
THROUGH TOMORROW MORNING. A STORM SYSTEM WILL APPROACH THE
NORTHERN AND CENTRAL CALIFORNIA COAST THURSDAY NIGHT. IN ADDITION
TO INCREASING WINDS A LARGE LONG PERIOD SWELL WILL ARRIVE THURSDAY
AND RAPIDLY INCREASE FRIDAY. LARGE SEAS WILL CONTINUE THROUGH THE
WEEKEND.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TDAY...SCA...ROUGH BAR ADVISORY FOR SF BAR

&&

PUBLIC FORECAST: SIMS
AVIATION: DRP
MARINE: CW

VISIT US AT WWW.WEATHER.GOV/SANFRANCISCO

FOLLOW US ON FACEBOOK AND TWITTER AT:
WWW.FACEBOOK.COM/NWSBAYAREA
WWW.TWITTER.COM/NWSBAYAREA

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 3:12 AM PSTSmall Craft Advisory for Rough BarMTR3 days

Nearby

High Surf Advisories in California, 2016Every high surf advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.